Illinois, 2022

Damaging Wind in Illinois, July 11, 2022

July 11, 2022 · NWS LOT · 2 events in 1 county or zone

Isolated thunderstorms developed across northeast Illinois during the afternoon of July 11th. One small supercell thunderstorm produced a funnel cloud and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms developed across northeast Illinois during the afternoon of July 11th. One small supercell thunderstorm produced a funnel cloud and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 1:59 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 1:59 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
259 PM CDT Mon Jul 11 2022

.UPDATE...
Issued at 144 PM CDT Mon Jul 11 2022

We are not seeing signs of imminent thunderstorm development, and
a latest AMDAR sounding of MDW shows a fairly formidable cap with
the base of the inversion at 3500-4000 ft and we even have some
stratus. So it will take some work to erode that. That will need
to take place from north to south closer to the upper low (which
is a pretty potent upper low) where things are initiating in MN
and WI, and this is where we will want to watch first to see if
things start getting closer to IL with time this afternoon.

This also adds uncertainty to the degree of coverage in the slight
risk area -- but we are seeing some cloud breaks and we are
advecting some moisture in ahead of the cold front which is
building some decent instability. This will become the focus area
mainly this evening - mainly SE of I-55.

KMD

&&

.SHORT TERM...
Issued at 1209 PM CDT Mon Jul 11 2022

Through Tonight...

Looking forward to this afternoon and evening, our main forcing
mechanisms will approach from the north and west. A fairly anomalous
upper trough over the upper Midwest will spread southeastward and
steer a cold front toward the upper Mississippi valley. Height falls
ahead of the trough, right entrance of the jet core ahead of the
trough and the front will all work to weaken a the cap -- and near
term guidance suggest the first attempt at this will be closer to
this forcing in northern/northeast Illinois and maybe more so into
Wisconsin. The cap will take more time to erode in our south.

Current uncertainty centers on this mid level cloud cover, but IR
satellite indicates some decent warming aloft, and we have low level
moisture increasing from the south and west, so there still appears
to be a window over northeast Illinois for severe storms. We expect
there will be convective attempts this afternoon, but the window may
be fairly narrow. Both the RAP and HRRR suggests the cap erodes but
differ as to the degree of instability at that point, and the HRRR
window of weak capping is quite narrow, and even the RAP which was
more aggressive in its earlier runs has backed away, likely a result
of some latching on to the worked over environment. We may have to
watch for some decaying storms that form in Wisconsin that drift
southeast this evening.

The instability axis gets shifted south of the I-80 corridor pretty
quickly late this afternoon and evening ahead of the remnant
boundary form this morning and any lingering differential heating
boundary. With this in mind, the SPC Slight Risk (Level 2/5) area
has been focused out ahead of these boundaries. This is the area
that stands the best chance of a few scattered severe storms mainly
in the evening hours once the upper forcing makes further
southeastward progress.  Damaging winds would be main hazard with a
2,000+ J/Kg of MLCAPE and some 40-50 kt of deep layer shear, but
there still remains some uncertainty as to the best corridor of
storm development. Drier air will filter in behind the front/trough
later tonight and end of the storm threat.

KMD

&&

.LONG TERM...
Issued at 258 PM CDT Mon Jul 11 2022

Tuesday through Monday...

Following this evenings cold frontal passage and potential period
of active weather breezy northwesterly winds on Tuesday will
transport a drier and cooler air mass into the area. This cooler
and drier airmass is likely to persist across the area through
later in the week as as upper level troughing (cyclonic upper
flow) sets up over the Great Lakes. This will generally result in
pleasant weather continues each day, with inland highs generally
in the lower 80s and lakeside highs in the 70s. Precipitation
chances through the Friday looks rather low. However, a couple of
minor weather disturbances, along with rather cool mid-level
temperatures will support diurnal cumulus development both
Tuesday and Wednesday afternoon, and possibly a few light widely
scattered showers. The slightly better chance for these showers
looks to be over far northern IL Tuesday afternoon and over inland
areas of northern IL Wednesday afternoon.

Surface high pressure is expected to settle over the Great Lakes
on Thursday, before shifting to the east late Friday and on
Saturday. While this will support pleasant and dry weather both
days, temperature and humidity values will begin to increase
into the weekend as the low level flow turns southerly following
the eastward departure of the surface high. The weather pattern also
may turn a bit more active and supportive for some clusters of
thunderstorms for at least a portion of weekend. This as an upper
level ridge over the west begins to build eastward into the
Plains and accordingly places our area right within an active belt
of northwesterly mid/upper level flow. Given the inherent
uncertainties with timing and placement at this timescale, we
continue to mention only low end chance POPs in the forecast
through the weekend.

KJB

&&

.AVIATION...
For the 18Z TAFs...

The main focus will be on near term winds as influences from
earlier precipitation start to diminish followed by thunderstorm
potential later this afternoon and early this evening. Variable
northeast to east-southeast winds from the earlier precipitation
are moving off to the east with southwesterly winds spreading
back in. Some initial gustiness to around 20 kt will occur at the
Chicago area terminals but gusts should become less frequent over
the next few hours. A short period of broken MVFR cigs may also
cross these terminals prior to about 20z. RFD may stay a bit more
west to southwest.

Chances for thunderstorms are not terribly clear as we go into
early evening thanks to earlier precipitation. A decent upper
trough will cross the area but the lower atmosphere will need to
destabilize to see much in the way of thunderstorm development.
With a return to southwesterly winds and satellite showing the
higher level cloud cover thinning/departing from the west, the
area should see some better instability develop. This should
support either an uptick in intensity of the weaker radar returns
moving eastward over central and eastern Iowa and/or some new
development closer to the area as warming continues. Maintained
VCTS at ORD/MDW/DPA/GYY for a few hours this afternoon
anticipating that there will be isolated to scattered coverage,
though it remains possible that thunderstorms do not occur. RFD is
displaced from the anticipated instability so stuck with VCSH.
The potential ends early this evening with westerly winds in
place. VFR conditions will prevail Tuesday with west-northwest
winds expected to gust to around 20 kt.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 11, 1:36 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
236 PM CDT Mon Jul 11 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
236 PM CDT Mon Jul 11 2022 /336 PM EDT Mon Jul 11 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 70 mph.
  Limited Flooding Risk.

DISCUSSION...

Another wave of isolated to scattered thunderstorms is expected late
afternoon through mid to late evening. This second episode of
storms looks to largely be along and east of I-55, though a secondary
area may move into northern Illinois associated with storms in
Wisconsin. The main threat is isolated damaging winds, and a lesser
threat of large hail and localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 45 mph.

LMZ740>745-121945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
236 PM CDT Mon Jul 11 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to penny size.
     Limited thunderstorm wind gust risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Saturday and Sunday...
  Limited Thunderstorm Risk.

KMD

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 11, 4:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
535 PM CDT Mon Jul 11 2022

ILZ006-103-112300-
Lake IL-Northern Cook IL-
535 PM CDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of southern Lake and
north central Cook Counties through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Grove, or over Buffalo Grove, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arlington Heights, Palatine, Des Plaines, Mount Prospect, Glenview,
Buffalo Grove, Wheeling, Northbrook, Mundelein, Highland Park, Vernon
Hills, Lake Zurich, Lake Forest, Deerfield, Prospect Heights, Long
Grove, Hawthorn Woods, Lincolnshire, Highwood and Kildeer.

Including the following interstates...
 I-94 between mile markers 21 and 29.
 I-294 between mile markers 21 and 29.

This includes...  Oakton Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 8778 4217 8777 4205 8786 4220 8816
      4225 8802
TIME...MOT...LOC 2234Z 295DEG 34KT 4218 8800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Birk
Special weather statement, Jul 11, 4:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
551 PM CDT Mon Jul 11 2022

ILZ006-103-112315-
Lake IL-Northern Cook IL-
551 PM CDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of southeastern Lake
and north central Cook Counties through 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Northbrook, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evanston, Skokie, Mount Prospect, Glenview, Wheeling, Northbrook,
Highland Park, Wilmette, Lake Forest, Deerfield, Prospect Heights,
Winnetka, Glencoe, Lincolnshire, Northfield, Highwood, Riverwoods,
Kenilworth, Bannockburn and Golf.

Including the following interstates...
 I-94 between mile markers 22 and 36.
 I-294 between mile markers 22 and 36.

This includes...  Northwestern University and Ravinia Music Festival.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4223 8781 4219 8779 4211 8773 4209 8771
      4208 8768 4206 8767 4203 8767 4211 8794
      4224 8787
TIME...MOT...LOC 2251Z 291DEG 34KT 4214 8782

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Birk

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Cook

When
July 11, 4:55 PM CST to 5:00 PM CST
Where
Cook County, Northfield
Reported by
Airplane Pilot
Coordinates
42.100, -87.780

Multiple funnel cloud reports were received from the Northfield and Northbrook areas, including from the O'Hare Airport control tower, an airline pilot and the public. It appears there was just one well developed funnel cloud that persisted for several minutes and observed by multiple people.

Thunderstorm Wind, Cook

When
July 11, 4:58 PM CST to 5:00 PM CST
Where
Cook County, 0.27 mi S of Northfield to 0.62 mi SE of Northfield
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
42.096, -87.779

Trees, tree limbs and power lines were blown down in Northfield. One tree fell onto a house and another tree fell onto a car. Most of the damage was located in the vicinity of Dickens Road, Riverside Drive, Winnetka Road and Stockton Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039278, 1039285.